Benzos are a popular drug classification that provides immediate sedating effects for individuals struggling with a variety of conditions such as anxiety, panic disorder, restless leg syndrome, epileptic seizures, and insomnia. The mildly tranquilizing effects of benzos are helpful for relaxing patients prior to a medical procedure or surgery. These medications are not intended for long-term use due to their propensity for becoming addictive.
Benzos are also used recreationally, usually via illicit routes of obtaining the drug. Some people purposely use both benzos and alcohol, a dangerous combination, for an enhanced sedative effect. Opioid addicts often take benzos with the opioid, another dangerous poly-substance habit. The drug is available in tablet, capsule, suppository or liquid form, with some individuals crushing and snorting the benzodiazepines recreationally.
Benzos reduce respiratory rate, heart rate, and blood pressure, so when these drugs are taken with another depressant, such as alcohol, the result can be fatal. In fact, 30% of overdose deaths involve this combination, according to the National Institute on Drug Abuse, with an estimated 9,000 people overdosing on benzos in 2015.
Individuals may use benzos in an attempt to reduce the effects of stimulants, such as cocaine or Adderall. The sedative properties of the benzo can offset the stimulant effects, allowing the individual to “come down”and be able to sleep.
Benzodiazepines play a legitimate role in alcohol detoxification. Individuals entering alcohol detox will usually be prescribed a benzo to assist in preventing seizures, while also mitigating anxiety and insomnia.
Benzos are available in short-acting formulas, such as Restoril, Halcion, and Dalmane, and longer acting formulas, including Xanax, Valium, Paxipam, Librium, Ativan, Doral, and Klonopin. On average, the drug remains in the blood stream for 2-3 days.
Becoming physically dependent on the effects of a benzodiazepine can happen quickly. For instance, taking 4mg of Xanax a day for three months can likely result in drug dependency. As the body becomes accustomed to the drug, tolerance increases and it takes larger doses to achieve the initial effects. With continued use, the brain structures will become modified resulting in chemical dependence.
Some of the warning signs indicating an emerging benzodiazepine addiction or dependence include:
- Taking increasingly higher doses more frequently
- Psychological addiction, as in believing he or she cannot function without the benzo
- Doctor shopping or buying the pills online once prescription has expired
- Thoughts begin to revolve around the drug, looking forward to taking the benzo
- Attempts to stop taking the benzo fail
- Sleep disturbances
- Mood swings
- Weakness and fatigue
- Memory problems
- Withdrawal symptoms emerge if benzo is withheld
When attempting to stop taking the benzodiazepine, the body immediately goes into withdrawal ode, with can cause highly uncomfortable symptoms to emerge. This is the most obvious sign that the body has become dependent on the drug. The longer the drug use continues, the more difficult it is to withdraw from.
BENZO OVERDOSE SYMPTOMSDETOXING FROM
People who abuse benzodiazepines recreationally high may combine the drug with other benzos, opioids, or alcohol, creating a potentially lethal result. Using benzos with another depressant puts too much strain on the central nervous system, which can cause respiratory distress and even death.
Age is another risk factor for possible overdose. Drugs and alcohol are not metabolized at the same rate as in younger years, which can cause the drug to build up in the system. For this reason, doctors now prescribe lower quantities and dosages of these sedatives to patients who are over age 65.
Overdose can also occur after a period of abstinence from the drug. When returning to using benzodiazepines the body cannot tolerate the prior levels, resulting in overdose.
Additionally, if the benzo is crushed and snorted or chewed, it can hit the system faster.
Symptoms of overdose include:
- Extreme drowsiness
- Difficulty breathing
- Loss of balance
An overdose is a medical emergency that requires immediate intervention. Depending on the level of the overdose emergency, detoxification from the benzodiazepine can be completed within a hospital setting, if the gastric lavage and IV infusions are required.